Have Questions? Call Us Toll Free (877) 880-5251

Certain antibiotics linked to retinal detachment

A recent study identifies the antibiotic class of fluoroquinolones as being associated with a higher risk of retinal detachment. Fluoroquinolones include the name brands of Cipro and Levaquin. Fluoroquinolones had been previously identified as being toxic to connective tissue and cartilage and specifically linked to damage to the Achilles tendon and shoulder tendons. Researchers evaluated data from physicians' treatment records for everyone in British Columbia who visited an ophthalmologist between 2000 and 2007. 4,400 of those people had been diagnosed with retinal detachment. One out of every 30 patients who had suffered retinal detachment were taking a fluoroquinolone at the time of diagnosis. While researchers weren't sure why the antibiotics would increase the risk of retinal detachment, they theorize that the drugs damage fibers and connective tissue attaching the retina to the eye's vitreous gel. Patients and their doctors should be alerted to the possibility of retinal detachment while taking a fluoroquinolone and report any symptoms of possible retinal detachment immediately.*

Search VisiVite